Texas, 2003

Hail in Texas, June 12 to 13, 2003

June 12 to 13, 2003 · NWS AMA · 5 events in 3 counties and zones

Severe thunderstorms during the late evening hours produced large hail across the western Texas panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms during the late evening hours produced large hail across the western Texas panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 12, 1:14 PM CST, 9 hours 56 minutes earlier.

Area forecast discussion, Jun 12, 1:14 PM CST, 9 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
214 PM CDT THU JUN 12 2003

LATEST MORNING/EARLY AFTERNOON SFC TRENDS INCORPORATING THE TX PNHDL
AND WTX MESONET OBS REVEAL SEVERAL OFBS ACROSS THE REGION. ONE
OFB BISECTS THE CWA FROM NEAR KCAO TO NEAR KMCL.  A PRIMARY OFB
EXTENDS FROM JUST SOUTH OF THE RED RIVER IN NW TX TO NEAR KLBB.  A
TRIPLE POINT HAS DEVELOPED CENTERED AT A WEAK SFC LOW NEAR KSPR
WITH A DL EXTENDING GENERALLY SOUTH FROM THE LOW.  THE TRIPLE POINT
IS EXPECTED TO TRANSLATE EASTWARD ALONG THE OFB AS THE AFTERNOON
WEARS ON.  LLVL MOISTURE WILL CONTINUE TO WRAP AROUND THE SFC LOW
BACK INTO THE CWA. THE KAMA 18Z SNDG INDICATES THE CURRENT DEPTH OF
MOISTURE REMAINS SHALLOW AND SHOULD REMAIN SO THROUGH THE REST OF
TODAY.

EXPECTING DEEP MOIST CONVECTION TO INITIATE LATER THIS AFTERNOON
PRIMARILY ALONG THE SRN OFB NEAR AND EAST OF THE TRIPLE POINT
AND DOWN THE DL WHERE CONVERGENCE IS LOCALLY MAXIMIZED.  THIS WOULD
IMPLY THE GREATEST AREAL COVERAGE AND HEAVIEST ACTIVITY SHOULD REMAIN
EAST OF THE CWA LATER TODAY AND TONIGHT. HOWEVER...SCATTERED DEEP
MOIST CONVECTION IS EXPECTED TO DEVELOP IN NE NM/RATON MESA AND MOVE
INTO THE WRN PORTION OF THE CWA LATE TODAY AND CONTINUE INTO TONIGHT.
ADDITIONAL DEVELOP MAY OCCUR ALONG THE NRN OFB AS WELL. FURTHERMORE
A SMALL MCS/CLUSTER IS SIGNALED BY THE ETA TO MOVE ACROSS SE CO AND
BRUSH THE NRN PORTION OF THE CWA BY DAWN TOMORROW.  I KEPT POPS IN
FOR TONIGHT EXCEPT OLDHAM AND DEAF SMITH CNTYS. OVERNIGHT LOW TEMPS
APPEAR TRICKY DUE TO CLOUD COVER...PRCP...AND ANY RENEWED COLD POOL
DEVELOPMENT FROM TONIGHTS CONVECTION.

TOMORROW A NEW ROUND OF STORMS IS LIKELY IN THE AFTERNOON ESPECIALLY
ACROSS THE ERN HALF OF THE CWA.  UNLIKE THE PAST FEW DAYS THE
MID/UPR LVL FLOW WILL IMPROVE AS A MID/UPR LVL LOW APPROACHES
FROM THE WEST.  THE IMPROVED FLOW WILL ENHANCE 0-6 SHEAR PROFILES...
SUPPORTIVE OF ORGANIZED/SUPERCELLULAR STORMS.  THE ACTIVITY SHOULD
INITIATE ALONG A DL AND AN ANTICIPATED TRIPLE POINT. DEVELOPMENT AND
PLACEMENT OF THE DL AND TRIPLE POINT IS NOT POSSIBLE ATTM AS TONIGHTS
CONVECTION WILL IMPACT TOMORROWS EVOLUTION. HIGH TEMPS FOR TOMORROW
WILL ALSO BE TRICKY AS PORTIONS OF THE CWA MAY NOT MIX OUT ESPECIALLY
ACROSS THE NRN THIRD OF THE CWA.

BEYOND TOMORROW...THE SHORT TERM GUIDANCE BECOMES VERY DIVERGENT.
THE AFOREMENTIONED MID/UPR LVL LOW IS PROGGED TO CUT OFF OVER THE
REGION BEGINNING SATURDAY AS THE STJ WEAKENS AND TRANSLATES WELL
SOUTH OF THE REGION. PLACEMENT AND MOTION/DRIFT OF THE LOW WILL
DICTATE POPS AND DIURNAL TEMPS FOR THE WEEKEND. L-W RIDGING
DEVELOPS NEXT WEEK OVER THE WRN CONUS WITH THE NRN JET TRANSITIONING
NORTH INTO CANADA.  WEAK S-W TROUGHS ARE HINTED TO RIPPLE THROUGH THE
REGION.  DUE TO TIMING ISSUES AND LACK OF CONTINUITY IN THE
OPERATIONAL MEDIUM RANGE MODELS...I LEFT THE INHERITED EXTENDED
PERIODS AS IS.

FCSTID = 05

AMARILLO    62 84 61 85 / 00 30 30 20
BEAVER      68 82 65 82 / 30 60 60 20
BOISE CITY  64 82 61 81 / 30 30 30 20
BORGER      66 83 64 86 / 30 30 30 20
BOYS RANCH  64 82 63 88 / 00 00 00 20
CANYON      61 85 62 85 / 00 30 30 20
CLARENDON   67 87 63 81 / 30 60 60 20
DALHART     61 82 61 86 / 30 30 30 20
GUYMON      66 82 62 84 / 30 30 30 20
HEREFORD    62 86 60 86 / 00 00 00 20
LIPSCOMB    67 85 63 81 / 30 60 60 20
PAMPA       65 85 62 81 / 30 60 60 20
SHAMROCK    68 89 64 81 / 30 60 60 20
WELLINGTON  69 89 65 83 / 30 60 60 20

.AMA...
TX...NONE.
OK...NONE.
Hazardous weather outlook, Jun 12, 12:00 PM CST, 11 hours 10 minutes before
OKZ001>003-TXZ001>020-131100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING...OVER THE OKLAHOMA PANHANDLE AND ALL BUT THE
SOUTHWEST PART OF THE TEXAS PANHANDLE. THE PRIMARY SEVERE WEATHER
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

ON FRIDAY AND FRIDAY NIGHT...THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS OVER THE SOUTHEAST TEXAS PANHANDLE...AND A SLIGHT RISK
OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF THE PANHANDLES. WHILE
LARGE HAIL AND DAMAGING WINDS ARE EXPECTED TO POSE THE MAIN SEVERE
WEATHER THREAT...A FEW TORNADOES ARE POSSIBLE...PARTICULARLY IN THE
MODERATE RISK AREA. THE SEVERE WEATHER THREAT WILL CONTINUE INTO
SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR THIS EVENING
ACROSS MOST OF THE PANHANDLES. SPOTTER ACTIVATION MAY ALSO BE NEEDED
FRIDAY THROUGH SATURDAY NIGHT OVER MOST OF THE TEXAS AND OKLAHOMA
PANHANDLES.

COCKRELL

The radar

The Amarillo radar (KAMA), 75 km away, was scanning. The volume nearest the first event began at 05:10 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Hartley

When
June 12, 11:10 PM CST to June 13, 11:10 PM CST
Where
Hartley County, Channing
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.683, -102.333

Hail, Oldham

When
June 12, 11:21 PM CST
Where
Oldham County, Boys Ranch
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.533, -102.250

Hail, Oldham

When
June 12, 11:25 PM CST
Where
Oldham County, Boys Ranch
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.533, -102.250

Hail, Potter

When
June 12, 11:50 PM CST
Where
Potter County, 23 mi NW of Amarillo
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.433, -102.100

Hail, Potter

When
June 13, 12:00 AM CST
Where
Potter County, 23 mi NW of Amarillo
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.433, -102.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366439, 5366440, 5366441, 5366442, 5366443.